Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 158, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 20, 2017, 3:47 PM EDT for Botetourt County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2017, 3:47 PM EDT (19:47 UTC)
- Expired
- Sep 20, 2017, 4:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818
WUUS51 KRNK 201947
SVRRNK
VAC023-202015-
/O.NEW.KRNK.SV.W.0158.170920T1947Z-170920T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
347 PM EDT WED SEP 20 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southwestern Botetourt County in west central Virginia...
* Until 415 PM EDT
* At 347 PM EDT, a severe thunderstorm was located over Daleville,
and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Daleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3740 7998 3744 7996 3744 7990 3737 7993
TIME...MOT...LOC 1947Z 291DEG 4KT 3741 7996
HAIL...1.00IN
WIND...60MPH
$$
DS2 follow-up statements
104 WWUS51 KRNK 201958 SVSRNK Severe Weather Statement National Weather Service BLACKSBURG VA 358 PM EDT WED SEP 20 2017 VAC023-202015- /O.CON.KRNK.SV.W.0158.000000T0000Z-170920T2015Z/ Botetourt VA- 358 PM EDT WED SEP 20 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR SOUTHWESTERN BOTETOURT COUNTY... At 357 PM EDT, a severe thunderstorm was located over Daleville, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Daleville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for DAMAGING WINDS. For your safety, move to an interior room on the lowest floor of a sturdy building. Stay away from windows. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. When it is safe to do so, please send your reports of hail of any size, as well as reports of any wind damage, including downed trees or large limbs, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3744 7990 3737 7993 3739 7996 3744 7994 TIME...MOT...LOC 1957Z 288DEG 4KT 3741 7994 HAIL...<.75IN WIND...60MPH $$ DS
150
WWUS51 KRNK 202007
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT WED SEP 20 2017
VAC023-202017-
/O.EXP.KRNK.SV.W.0158.000000T0000Z-170920T2015Z/
Botetourt VA-
407 PM EDT WED SEP 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHWESTERN BOTETOURT COUNTY WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3744 7990 3737 7993 3739 7996 3744 7994
TIME...MOT...LOC 2007Z 291DEG 4KT 3741 7993
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:10 PM EDT, 37 minutes earlier.
Area forecast discussion, Sep 20, 3:10 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 310 PM EDT Wed Sep 20 2017 .SYNOPSIS... A weak short wave will move southeast across our region this evening, then high pressure follows for tonight through Saturday. A cold front will approach the Mid Atlantic region the middle of next week. && .NEAR TERM /THROUGH THURSDAY/... As of 300 PM EDT Wednesday... The upper level pattern continues with ridging dominating the East and troffing in the West. A shortwave trough with several lobes of vorticity will travel southeast tonight into Thursday. Scattered showers and thunderstorms have developed this afternoon in the deep moisture convergence and surface LIs around minus 3. However, convection should remain shallow as it will be fighting the northwest wind especially out east. HRRR, HiResW-ARW-east, RUC, NAM and GFS showed convection traveling eastward this afternoon into this evening, then storms taper off on most solutions by 06z. In general, scattered showers and thunderstorms will diminish this evening into tonight with the loss of solar heating. The combinations of light winds and low level moisture will result in patches of fog late tonight into early Thursday morning. Low temperatures tonight will range from the upper 40s in the colder mountains valleys to the mid 60s in the Piedmont. Differential heating, surface convergence and orographic lift Thursday along the Appalachians may produce isolated to scattered showers and thunderstorms. Convective depth will remain rather shallow given dry mid-level air in place and surface-based CAPES at/below 1000 J/kg. Any showers or thunderstorms should follow a diurnal trend and dissipate with sunset. High temperatures Thursday will vary from around 70 degrees in the mountains to the mid 80s in the Piedmont. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 310 PM EDT Wednesday... Will stay rather quiet in our area this period, with showers/few thunderstorms Thursday evening waning fairly quickly once sunset occurs. Will see a weak convergent area set up over the southern Appalachians Friday which should lead to isolated coverage of showers or storms then drying out Friday night, with potential for a stray shower into Saturday, though better upper support stays south of our area, while upper ridge builds across the Ohio Valley into WV. Temperatures to stay above normal by several degrees, but not seeing any records threatened. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 310 PM EDT Wednesday... We will remain in an amplified pattern across the country with two storms in the western Atlantic to watch. Will see Jose weaken into a post-tropical system in the short term and continue to weaken this period. Will see Hurricane Maria head north to off the NC coast, with question remaining on how close and if it Maria comes ashore. Model ensembles and consensus from NHC keep it east of the mainland. Meanwhile, the central U.S. will be active with deep upper trough and slow moving front. Will see this translate to upper ridge across our area but expect potential for some clouds and possible showers to flirt with our piedmont counties Tuesday per leftovers of Jose interacting with coastal front/trough. However, threat of any appreciable rain looks low for the next 7 days and even beyond the front washes out as it moves into the eastern U.S. by Thu-Fri next week. Temps remain above normal during this time frame with lows in the upper 50s to around 60 west, to lower to mid 60s east. Highs ranging from the mid 70s to around 80 west, to lower to mid 80s east, with some upper 80s not out of the question, especially if Maria stays strong and we get on the western subsidence side of the system without any mid/high clouds Tuesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 141 PM EDT Wednesday... Scattered MVFR/localized IFR conditions in showers and thunderstorms expected this afternoon into this evening. Convection will diminish during the evening with the loss of solar heating. With light winds and low level moisture, patches of fog and low clouds will develop tonight into Thursday morning. KLWB and KBCB are the two taf sites with the best chance for IFR fog. LIFR conditions is possible at KLWB after 10z. There is also the chance for some light fog at KBLF overnight. Morning low clouds and fog will lift by 14z Thursday, return most taf locations to VFR conditions. Diurnal scattered MVFR showers and thunderstorms will form Thursday afternoon especially across the high terrain. Medium confidence in ceilings, visibilities and winds during the taf period. Extended Aviation Discussion... Overall persistence forecast to prevail for the rest of the week, but with a lower probability of precipitation than today. Strengthening high pressure remaining in place between exiting Jose offshore and a weak cold front approaching from the west. This should maintain good flying weather outside of isolated diurnal showers and thunderstorms . Dry weather is expected Friday through Monday. Isolated showers may be possible on Tuesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/KK NEAR TERM...KK SHORT TERM...WP LONG TERM...WP AVIATION...AMS/KK
Hazardous weather outlook, Sep 20, 6:15 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 615 AM EDT Wed Sep 20 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-211015- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 615 AM EDT Wed Sep 20 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 20, 1:56 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
156 PM EDT WED SEP 20 2017
VAZ012-013-201830-
Pulaski-Wythe-
156 PM EDT WED SEP 20 2017
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL PULASKI AND NORTHEASTERN WYTHE COUNTIES...
Until 230 PM EDT
At 155 PM EDT, a strong thunderstorm capable of producing locally
heavy rainfall was located over Gunton Park, moving east at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pulaski...
Dublin...
Allisonia...
Claytor Lake State Park...
and Draper.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3712 8060 3694 8061 3693 8064 3694 8094
3705 8094
TIME...MOT...LOC 1755Z 266DEG 14KT 3701 8087
JJMSpecial weather statement, Sep 20, 2:46 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
246 PM EDT WED SEP 20 2017
VAZ017-032-201915-
Patrick-Floyd-
246 PM EDT WED SEP 20 2017
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL FLOYD AND NORTH CENTRAL PATRICK COUNTIES...
Until 315 PM EDT
At 245 PM EDT, a strong thunderstorm was located over Willis, moving
east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Floyd...
Indian Valley...
Willis...
Alum Ridge...
and Rocky Knob Recreation Area.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3685 8057 3696 8054 3695 8018 3692 8019
3692 8020 3691 8020 3675 8034
TIME...MOT...LOC 1845Z 282DEG 16KT 3687 8046
JRSpecial weather statement, Sep 20, 3:25 PM EDT, 22 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 325 PM EDT WED SEP 20 2017 VAZ019-020-024-202000- Bath-Rockbridge-Alleghany- 325 PM EDT WED SEP 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEGHANY...SOUTH CENTRAL BATH AND WEST CENTRAL ROCKBRIDGE COUNTIES IN WEST CENTRAL VIRGINIA... Until 400 PM EDT At 325 PM EDT, a strong thunderstorm was located over Longdale Furnace, moving southeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Longdale Furnace. LAT...LON 3784 7980 3794 7974 3789 7951 3776 7960 TIME...MOT...LOC 1925Z 293DEG 15KT 3787 7971 DS
Special weather statement, Sep 20, 3:38 PM EDT, 9 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 338 PM EDT WED SEP 20 2017 VAZ033-202015- Franklin- 338 PM EDT WED SEP 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY... Until 415 PM EDT At 337 PM EDT, a strong thunderstorm was located over Wirtz, moving east at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Wirtz. LAT...LON 3709 7995 3713 7994 3713 7984 3707 7985 TIME...MOT...LOC 1937Z 281DEG 6KT 3710 7991 DS
Special weather statement, Sep 20, 3:40 PM EDT, 7 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 340 PM EDT WED SEP 20 2017 VAZ023-202015- Botetourt- 340 PM EDT WED SEP 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOTETOURT COUNTY... Until 415 PM EDT At 339 PM EDT, a strong thunderstorm was located over Daleville, moving east at 5 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Troutville... and Daleville. LAT...LON 3741 7998 3745 7996 3744 7987 3738 7991 TIME...MOT...LOC 1939Z 287DEG 6KT 3743 7995 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 1:56 PM EDT | Special Weather Statement | RNK | Pulaski | 34 min |
| Sep 20, 2:46 PM EDT | Special Weather Statement | RNK | Floyd | 29 min |
| Sep 20, 3:25 PM EDT | Special Weather Statement | RNK | Rockbridge | 35 min |
| Sep 20, 3:38 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| Sep 20, 3:40 PM EDT | Special Weather Statement | RNK | City of Roanoke | 35 min |
| Sep 20, 3:49 PM EDT | Special Weather Statement | RNK | Patrick | 26 min |
| Sep 20, 3:52 PM EDT | Special Weather Statement | RNK | Bedford | 23 min |
| Sep 20, 4:14 PM EDT | Special Weather Statement | RNK | Pittsylvania | 31 min |
| Sep 20, 4:16 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 29 min |
| Sep 20, 4:17 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 28 min |
| Sep 20, 4:18 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 57 min |
| Sep 20, 4:20 PM EDT | Special Weather Statement | RNK | Patrick | 25 min |
| Sep 20, 4:27 PM EDT | Special Weather Statement | RNK | Pittsylvania | 33 min |
| Sep 20, 4:48 PM EDT | Special Weather Statement | RNK | Bedford | 27 min |
| Sep 20, 4:50 PM EDT | Special Weather Statement | RNK | City of Salem | 25 min |
| Sep 20, 5:04 PM EDT | Special Weather Statement | RNK | Amherst | 26 min |
| Sep 20, 5:09 PM EDT | Special Weather Statement | RNK | Pittsylvania | 36 min |
| Sep 20, 5:11 PM EDT | Special Weather Statement | RNK | Franklin | 34 min |
| Sep 20, 5:37 PM EDT | Special Weather Statement | RNK | Pittsylvania | 23 min |
| Sep 20, 5:38 PM EDT | Special Weather Statement | RNK | Pittsylvania | 37 min |
| Sep 20, 5:53 PM EDT | Special Weather Statement | RNK | Appomattox | 37 min |
| Sep 20, 6:09 PM EDT | Special Weather Statement | RNK | Pittsylvania | 51 min |
| Sep 20, 6:31 PM EDT | Special Weather Statement | RNK | Appomattox | 59 min |
| Sep 20, 6:42 PM EDT | Special Weather Statement | RNK | Halifax | 63 min |
| Sep 20, 7:14 PM EDT | Special Weather Statement | RNK | Charlotte | 61 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.